Oregon, 2012

High Wind in Oregon, December 1, 2012

December 1, 2012 · NWS PQR · 3 events in 3 counties and zones

A strong Pacific cold front brought strong southerly winds to the north and central Oregon Coast.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A strong Pacific cold front brought strong southerly winds to the north and central Oregon Coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Nov 30, 9:24 PM PST, 2 hours 36 minutes earlier.

Area forecast discussion, Nov 30, 9:24 PM PST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE PORTLAND OR
924 PM PST FRI NOV 30 2012

.SYNOPSIS...A BROAD UPPER LOW OVER THE NE PACIFIC WILL CONTINUE
UNSETTLED WEATHER INTO NEXT WEEK. THE NEXT FRONT WILL MOVE THROUGH
THE AREA TONIGHT AND SATURDAY MORNING. SNOW LEVELS WILL LOWER TO PASS
LEVEL WITH THIS SYSTEM. ANOTHER FRONT WILL BRING MORE SUBSTANTIAL
CASCADE SNOW SATURDAY NIGHT AND SUNDAY.A STRONG UPPER JET WILL
CONTINUE SHOWERS THROUGH SUNDAY NIGHT. THERE WILL BE A BRIEF BREAK IN
PRECIPITATION MONDAY MORNING BEFORE ANOTHER MOIST FRONT WILL MOVE
THROUGH MONDAY NIGHT AND TUESDAY.

&&

.SHORT TERM...A VIGOROUS VORT MAX AND SHORTWAVE TROUGH MOVING INTO
WEST COAST ARE RESPONSIBLE FOR RAIN SHOWERS LIFTING NORTHEASTWARD
ACROSS THE REGION THIS EVENING. SO FAR RAIN IS PRIMARILY CONFINED
ACROSS THE NORTHWESTERN HALF OF THE CWA...BUT EXPECT THIS BROAD BAND
OF PRECIPITATION TO SHIFT SOUTHEASTWARD AS THE NIGHT PROGRESSES. SNOW
LEVELS NEAR 5000-5500 FT THIS EVENING SHOULD DROP TO NEAR 4000 FT BY
MORNING WITH 5 TO 8 INCHES OF NEW SNOW EXPECTED

ISOLATED THUNDERSTORMS HAVE BEEN DEVELOPING ACROSS OUR WATERS WITH A
FEW BEGINNING TO PUSH ASHORE NEAR BAY CITY AND TILLAMOOK. AN EVEN
MORE NOTEWORTHY CLUSTER OF THUNDERSTORMS HAS ERUPTED WEST OF COOS
BAY. IT APPEARS THIS CLUSTER WILL LIFT EAST-NORTHEASTWARD INTO THE
SOUTH CENTRAL OREGON COAST. AS A RESULT OF ALL THIS
ACTIVITY...THUNDER WAS ADDED TO THE OVERNIGHT FORECAST FOR THE COAST
RANGE AND THE SOUTH WILLAMETTE VALLEY.

NUMEROUS SITES HOVERED IN THE 45 TO 55 MPH RANGE FOR WIND GUSTS THIS
EVENING. THE RUC SEEMED TO INDICATE THE HIGH WINDS WERE ABOUT TO
SUBSIDE AND THAT WE WERE GOING TO ESCAPE UNSCATHED...JUST BEFORE
SEVERAL SITES REACHED HIGH WIND CRITERIA ALONG THE COAST. THESE
INCLUDED LINCOLN CITY...THE YAQUINA BRIDGE AND GARIBALDI. THIS
COINCIDED NICELY WITH AN INFLUX OF 65 TO 75KT INBOUND RETURNS AT
APPROXIMATELY 7500 FT VIA THE KRTX RADAR. WINDS APPEAR TO HAVE
TEMPORARILY BACKED OFF ALOFT VIA RADAR...BUT AN ADDITIONAL SPIKE IN
WINDS IN ANOTHER HOUR OR TWO ASSOCIATED WITH THE NEXT BAND OF
CONVECTION SEEMS PLAUSIBLE.

NO FLOODING IS ANTICIPATED DUE TO THE RAINFALL EXPECTED OVERNIGHT.
WITH THAT SAID...THE GRAYS RIVER AT ROSBURG IS BEGINNING TO GO UP
SOMEWHAT SHARPLY SO THIS WILL BE MONITORED CLOSELY OVERNIGHT.
/NEUMAN

PREVIOUS DISCUSSION BELOW...A LARGE COMPLEX UPPER LOW OVER THE NE
PACIFIC WILL CONTINUE TO SEND SYSTEMS ACROSS THE REGION INTO NEXT
WEEK. CONVECTIVE SHOWERS WILL CONTINUE GUSTY AND SHOWERY WEATHER LATE
THIS AFTERNOON...ESPECIALLY FOR THE COAST AND COAST RANGE. THE
SHOWERS WILL RAMP UP THIS EVENING AS THE NEXT SYSTEM...CURRENTLY NEAR
43N 134W APPROACHES. THIS SYSTEM WILL BRING ANOTHER ROUND OF GUSTY
WINDS AND HEAVY RAIN TONIGHT.

COOLER AIR WILL MOVE IN BEHIND THE FRONT WITH 700 MB MODELED
TEMPERATURES COOLING TO -9C BETWEEN 4 AND 10 PST SATURDAY MORNING.
SNOW LEVELS WILL LOWER TO NEAR OR JUST BELOW PASS LEVEL EARLY
SATURDAY MORNING. ALTHOUGH THE MAIN RAIN BAND WILL HAVE PUSHED
THROUGH BY THEN...A 120KT PLUS JET WILL CONTINUE SHOWERS THROUGH
SATURDAY AND EXPECT SOME DECENT SNOW ACCUMULATIONS AT THE PASSES
SATURDAY MORNING. THE SOUTH WASHINGTON CASCADES WILL HAVE THE HIGHEST
SNOW AMOUNTS AND HAVE ISSUED A LOW-END WINTER WEATHER ADVISORY FOR
TONIGHT THROUGH SATURDAY.

SHOWERS WILL LIGHTEN UP BRIEFLY SATURDAY AFTERNOON BEFORE THE NEXT.
SYSTEM...CURRENTLY NEAR 43N 148W CONTINUES THE UNSETTLED WEATHER.
THERE IS MORE MOISTURE WITH THIS SYSTEM THEN THE FEW PREVIOUS ONES
WITH MODELED TROPICAL PRECIPITABLE WATER VALUES NEAR AN INCH...AND
EXPECT SLIGHTLY MORE PRECIPITATION WITH THE FRONT EARLY SUNDAY
MORNING.THERE IS ALSO A  STRONGER JET (150 +KT) BACKING UP THIS
SYSTEM THAT WILL RESULT IN MORE SUBSTANTIAL POST-FRONTAL SHOWERS
SUNDAY AFTERNOON AND NIGHT.

THE LOW HAS A FAVORABLE STORM TRACK FOR PRODUCING STRONG INLAND
WINDS...BUT THE MODELS HAVE BEEN BACKING OFF ON THE STRENGTH OF THE
LOW AND CURRENTLY THINK THE WINDS WILL REMAIN BELOW WARNING...BUT
GUSTY FOR SURE.

SNOW LEVELS WILL NOT RECOVER MUCH BETWEEN THE SATURDAY AND SUNDAY
SYSTEMS AND EXPECT MORE ABUNDANT SNOW IN THE CASCADES. THERE WILL BE
AT LEAST SOLID ADVISORY SNOW FROM SATURDAY NIGHT THROUGH SUNDAY
AFTERNOON...BUT WARNING AMOUNTS ARE NOT OUT OF THE QUESTION AND HAVE
ISSUED A WINTER STORM WATCH FOR ALL OF THE CASCADES.

SHOWERS WILL LIGHTEN UP SOME MONDAY MORNING...BUT WILL NOT END ALL
TOGETHER AS ANOTHER LOW WILL DROP DOWN INTO THE NE PACIFIC AND
BRING ANOTHER POTENTIALLY MOIST STORM MONDAY AFTERNOON AND EVENING.

.LONG TERM...MONDAY NIGHT THROUGH FRIDAY...MODEL GUIDANCE IS SHOWING
REASONABLY GOOD AGREEMENT THROUGH THE FIRST HALF OF NEXT WEEK. THE
LATEST MEDIUM RANGE MODEL RUNS HAVE SPED UP THE PROGRESSION OF THE
NEXT FRONTAL SYSTEM. NOW EXPECT PRECIPITATION TO BEGIN SPREADING INTO
THE COAST MONDAY NIGHT...THEN PROGRESS INLAND DURING THE DAY TUE. IT
APPEARS THAT THIS FRONT WILL MAINTAIN A CONNECTION TO TROPICAL
MOISTURE. MODEL PWAT VALUES OF 1 TO 1.25 INCHES COMBINED WITH A
STRONG LOW LEVEL JET ARE EXPECTED TO BRING FAIRLY IMPRESSIVE MOISTURE
TRANSPORT INTO THE REGION. A MODERATE-TO-HEAVY RAINFALL EVENT IS
LOOKING LIKELY AT THIS POINT...WITH THE POTENTIAL FOR SOME GUSTY
COASTAL WINDS. HOWEVER...AT THIS POINT THE FOCUS OF THE HEAVIEST RAIN
APPEARS TO REMAIN TO OUR SOUTH...ALONG THE CA/OR BORDER...SO WE MAY
AVOID SIGNIFICANT HYDROLOGIC ISSUES. THE HEAVY RAINFALL SHOULD TAPER
OFF LATER TUE AS THE FRONT PUSHES EAST...BUT EXPECT SHOWER ACTIVITY
TO CONTINUE OVERNIGHT TUE AND WED AS THE PARENT UPPER TROUGH PUSHES
THROUGH THE PAC NW. WE SHOULD TREND DRIER OVER THE SECOND HALF OF THE
WEEK AS WEAK UPPER LEVEL RIDGING BUILDS IN BEHIND THE DEPARTING
TROUGH. PYLE

&&

.AVIATION...COOL MOIST AND UNSTABLE AIR MASS REMAINS OVER THE
REGION. W TO SW FLOW ALOFT CONTINUES WITH EMBEDDED DISTURBANCES
THESE DISTURBANCES WILL ENHANCE THE SHOWER BANDS THIS AFTERNOON
FOR THE COAST...AND FOR MOST AREAS AGAIN LATER THIS EVENING.
EXPECT MVFR CHANCES WILL BE MOST PERSISTENT ALONG THE COAST
THROUGH THE PERIOD...WITH THE BEST MVFR CHANCES INLAND OVERNIGHT.
BEST THREAT FOR TSTORMS REMAINS FROM COAST RANGE WESTWARD...WITH A
SMALL CHANCE OF IMPACTING THE COASTAL TERMINALS MAINLY DURING THE
LATE EVENING AND OVERNIGHT HOURS AS THE NEXT STRONGER FRONT MOVES
IN. TSTORM THREAT SHIFTS NORTH OF THE COLUMBIA RIVER SUNDAY
MORNING.

KPDX AND APPROACHES...VFR CONDITIONS WITH INTERMITTENT SHOWERS
THROUGH THIS EVENING...WITH BRIEF MVFR UNDER THE SHOWERS. BETTER
CHANCE FOR MVFR IN RAIN OVERNIGHT. GUSTY S TO SE WINDS WILL
CONTINUE THROUGH THE PERIOD...THOUGH MAINLY GUSTS TO 25 KT OR
LESS...POSSIBLY HIGHER AT TIMES OVERNIGHT. VFR RETURNS SATURDAY AS
FRONT CLEARS THE TERMINAL BY DAYBREAK. KMD/BROWN

&&

.MARINE...STRONG LOW PRESSURE OFFSHORE OF THE TIP OF VANCOUVER
ISLAND WILL SLOWLY WEAKEN THROUGH THE WEEKEND...BUT A FAIRLY
STRONG PRESSURE GRADIENT WILL REMAIN DRAPED OVER THE WATERS. THIS
COMBINED WITH SHOWER ACTIVITY FROM A SERIES OF FRONTS MOVING
THROUGH THE WATERS TONIGHT AND AGAIN SATURDAY WILL CREATE GALE
FORCE GUSTS THROUGH THE DAY ON SATURDAY. GALES MAY WEAKEN AT
TIMES.

SEAS WILL REMAIN IN THE 16 TO 18 FT RANGE THROUGH SAT...THOUGH
MAY GET UP TO 19-20 FT TONIGHT WITH A FRONTAL PASSAGE AND
ESPECIALLY ACROSS THE CENTRAL OREGON WATERS. SEAS GRADUALLY
SUBSIDING ON SUN INTO MON BACK INTO THE LOWER TEENS...BUT
CONFIDENCE IS LOW ON SEAS DROPPING BACK BELOW 10 FT FOR ANY
EXTENDED PERIOD UNTIL THE LATTER HALF OF NEXT WEEK WHEN HIGH
PRESSURE ATTEMPTS TO BUILD IN. KMD/BROWN

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...WINTER STORM WATCH FROM LATE SATURDAY NIGHT THROUGH LATE SUNDAY
     NIGHT FOR CASCADES IN LANE COUNTY-NORTHERN OREGON CASCADES.

     HIGH WIND WARNING UNTIL 1 AM PST SATURDAY FOR CENTRAL OREGON
     COAST-NORTH OREGON COAST.

WA...WINTER WEATHER ADVISORY FROM 1 AM TO 4 PM PST SATURDAY FOR SOUTH

     WASHINGTON CASCADES.

     WINTER STORM WATCH FROM LATE SATURDAY NIGHT THROUGH LATE SUNDAY
     NIGHT FOR SOUTH WASHINGTON CASCADES.

PZ...GALE WARNING UNTIL 10 PM PST SATURDAY FOR COASTAL WATERS FROM
CAPE SHOALWATER WA TO FLORENCE OR OUT 60 NM.

     SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR UNTIL 10 PM
PST SATURDAY.

&&

MORE WEATHER INFORMATION ONLINE AT...HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Nov 30, 4:16 AM PST, 19 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
416 AM PST FRI NOV 30 2012

PZZ250-255-270-275-011530-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM-
416 AM PST FRI NOV 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

GALE FORCE WINDS ARE EXPECTED THROUGH LATE TONIGHT...SEE PDXCWFPQR
FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS ARE NOT LIKELY TO BE NEEDED TODAY.

ORZ001>014-PZZ210-WAZ019>023-039-040-011530-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
UPPER HOOD RIVER VALLEY-COLUMBIA RIVER BAR-
SOUTH WASHINGTON CASCADES-WILLAPA HILLS-SOUTH WASHINGTON COAST-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
SOUTH WASHINGTON CASCADE FOOTHILLS-
416 AM PST FRI NOV 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON...NORTHWEST OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS
AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS ARE NOT LIKELY TO BE NEEDED TODAY.

Event by event

3 high wind. Local standard time, as filed.

High Wind, Northern Oregon Coast

When
December 1, 12:00 AM PST to 12:45 AM PST
Where
Northern Oregon Coast forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Official NWS Observations

Strong winds were reported at Garibaldi with sustained wind of 38 kt and gusts to 50 kt. Strong winds were also reported at Pacific City with gusts to 53 kt.

High Wind, Central Oregon Coast

When
December 1, 12:00 AM PST to 12:45 AM PST
Where
Central Oregon Coast forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
Trained Spotter

Strong winds were reported at Lincoln City with gusts to 58 kt. Strong winds were also reported at Yaquina Bridge with sustained wind of 39 kt and gusts to 64 kt.

High Wind, Central Coast Range of W Oregon

When
December 1, 12:00 AM PST to 12:12 AM PST
Where
Central Coast Range of W Oregon forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Official NWS Observations

Strong winds were reported at Rockhouse RAWS with gusts to 54 kt. Strong winds were also reported at Mary's Peak with sustained wind of 44 kt and gusts to 72 kt.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2012Every state in 2012This day in weather historyWarnings in Oregon, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 425339, 425341, 425345.